Intest Res.  2012 Oct;10(4):383-387. 10.5217/ir.2012.10.4.383.

Drug Rash with Eosinophilia and Systemic Symptoms Syndrome in a Patient on Sulfasalazine for Ulcerative Colitis

Affiliations
  • 1Division of Gastroenterology, Department of Internal Medicine, Kyung Hee University School of Medicine, Seoul, Korea. cklee92@paran.com

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) is a life-threatening systemic drug reaction characterized by fever, rash, hematological abnormalities, lymphadenopathy, and multiple internal organ involvement. Unfortunately, a long latency period as well as clinicians' unawareness of the disease entity often results in a delay of prompt diagnosis and treatment in clinical practice. A search of the literature revealed only few reports on DRESS in patients with inflammatory bowel diseases. The pathogenesis of the disease is not clearly understood, although several possible mechanisms, such as drug detoxification, slow acetylation, and reactivation of human herpes viruses, have been proposed in its development. Here, we present a rare case of DRESS associated with viral reactivation and defects in drug metabolism in a 22-year-old man who had been on sulfasalazine for 6 weeks to treat ulcerative colitis.

Keyword

Drug Eruptions; Hypersensitivity; Sulfasalazine; Human Herpes Virus; Ulcerative Colitis

MeSH Terms

Acetylation
Colitis, Ulcerative
Drug Eruptions
Eosinophilia
Exanthema
Fever
Humans
Hypersensitivity
Inflammatory Bowel Diseases
Latency Period (Psychology)
Lymphatic Diseases
Sulfasalazine
Ulcer
Young Adult
Sulfasalazine
Full Text Links
  • IR
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error